Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 53, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 17, 2008, 2:28 PM MDT for Lincoln County, Colorado. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2008, 2:28 PM MDT (20:28 UTC)
- Expired
- Jun 17, 2008, 3:04 PM MDT
- In force
- 36 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 73 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 2:29 PM MDT | HAIL 0.75 | 2 Nw Karval, CO | HAIL INCREASING IN SIZE |
| Jun 17, 2:33 PM MDT | HAIL 0.88 | 2 Nw Karval, CO | |
| Jun 17, 2:41 PM MDT | HAIL 1.75 | 8 Ne Karval, CO | HAIL COVERED GROUND. SOME DENTS IN VEHICLES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -420 J/kg
- Mixed-layer LCL
- 2164 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 172028 SVRBOU COC073-172130- /O.NEW.KBOU.SV.W.0053.080617T2028Z-080617T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 228 PM MDT TUE JUN 17 2008 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO * UNTIL 330 PM MDT * AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF KARVAL...OR 40 MILES SOUTH OF LIMON...MOVING EAST AT 18 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILD HORSE POINT...KARVAL AND FORDER. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3887 10319 3854 10320 3855 10377 3882 10373 TIME...MOT...LOC 2028Z 278DEG 15KT 3869 10355 $$ DANKERS
2 follow-up statements
000 WWUS55 KBOU 172046 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 246 PM MDT TUE JUN 17 2008 COC073-172130- /O.CON.KBOU.SV.W.0053.000000T0000Z-080617T2130Z/ LINCOLN CO- 245 PM MDT TUE JUN 17 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR SOUTH CENTRAL LINCOLN COUNTY... AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES EAST OF KARVAL...OR 38 MILES SOUTH OF LIMON...MOVING EAST AT 23 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILD HORSE POINT...KARVAL AND FORDER. AT 233 PM MDT...HAIL UP TO NICKEL SIZE HAD BEEN REPORTED 2 MILES NORTHWEST OF KARVAL WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3887 10319 3854 10320 3855 10377 3882 10373 TIME...MOT...LOC 2045Z 257DEG 20KT 3875 10341 $$ DANKERS
000 WWUS55 KBOU 172104 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 304 PM MDT TUE JUN 17 2008 COC073-172112- /O.CAN.KBOU.SV.W.0053.000000T0000Z-080617T2130Z/ LINCOLN CO- 302 PM MDT TUE JUN 17 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LINCOLN COUNTY IS CANCELLED... AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WAS JUST SOUTH OF BOYERO AND MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORMS ARE EXPECTED TO MOVE OVER WESTERN CHEYENNE COUNTY BY 330 PM. PERIODS OF HEAVY RAIN AND SMALL HAIL CAN STILL BE EXPECTED FROM THESE STORMS. LAT...LON 3887 10319 3854 10320 3855 10377 3882 10373 TIME...MOT...LOC 2102Z 278DEG 15KT 3867 10337 $$ DANKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:50 AM MDT, 10 hours 38 minutes earlier.
Area forecast discussion, Jun 17, 3:50 AM MDT, 10 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 350 AM MDT TUE JUN 17 2008 .SHORT TERM...PROBLEM OF THE DAY APPEARS TO BE THE IMPACT OF SHORTWAVE TIMING ON CONVECTION. MODELS ARE IN DECENT AGREEMENT ON THE WEAK TROUGH MOVING EAST OF COLORADO EARLY THIS MORNING WITH HEIGHTS REBUILDING BEHIND IT THIS AFTERNOON. A SOUTHWESTERLY JET STREAK SPREADS FROM NEVADA INTO WYOMING THIS AFTERNOON. THIS PUTS OUR AREA IN WEAK SUBSIDENCE DURING THE AFTERNOON AND EVENING. AT LOW LEVELS SOUTH WINDS WILL PERSIST ON THE PLAINS...THOUGH THE DIURNAL ACCELERATION MAY BE MESSED UP BY THE SHORTWAVE TIMING. THIS MAY WIND UP DEPENDING ON HOW CLOSE THE PRESSURE FALLS IN WYOMING ARE THIS AFTERNOON. WITH WESTERLY FLOW OFF THE GROUND...DRIER AIR WILL MOVE OVER THE PLAINS AND MIX TO THE SURFACE OVER AT LEAST THE WESTERN PART OF THE PLAINS. NEAR THE EASTERN BORDER THERE WILL BE STRATUS THIS MORNING AND A CAPPING INVERSION THAT MAY HOLD ALL DAY...IF IT DOES BREAK DRIER AIR WILL BE MIXING DOWN. SO IT APPEARS WE HAVE A DECENT CHANCE OF DRY CONVECTION WEST OF ABOUT FORT MORGAN...WITH A BETTER CHANCE OF RAIN FURTHER EAST BUT MAINLY THIS EVENING. NOT SO SURE THE MOISTURE CONVERGENCE WILL SUSTAIN CONVECTION IN THE EVENING EITHER AS LOW LEVEL WINDS DO NOT LOOK TOO STRONG. STILL A SMALL SEVERE THREAT BUT FIGURE A LITTLE MIXING WOULD KEEP CAPES BELOW 1000 J/KG...HIGHER EAST OF OUR AREA IF IT IS REALIZED. NAM IS SHOWING A SERIOUS MCS DROPPING SOUTH INTO WESTERN KANSAS JUST CLIPPING THE EASTERN BORDER OVERNIGHT...WHILE THE GFS HAS NOTHING SUBSTANTIAL... LEANING TOWARD THE GFS GIVEN THE ENVIRONMENT. DROPPED POPS AND CLOUD COVER SLIGHTLY ON THE PLAINS THIS AFTERNOON...OTHERWISE NO SIGNIFICANT CHANGES. .LONG TERM...THE UPPER RIDGE AXIS IS PROGGED TO REMAIN JUST WEST OF THE FORECAST AREA THROUGH THURSDAY NIGHT WITH WEST-NORTHWESTERLY FLOW ALOFT. AGAIN...THERE IS LITTLE BUT BENIGN SYNOPTIC SCALE ENERGY PROGGED FOR THE FORECAST AREA THROUGH THE PERIODS. THE BOUNDARY LAYER FLOW WILL BE RELATIVELY WEAK THROUGH THURSDAY NIGHT. THE GFS HAS A BIT OF A SURGE AND WEAK UPSLOPE FOR THE PLAINS EITHER LATE WEDNESDAY NIGHT ON INTO THURSDAY DEPENDING ON THE MODEL. FOR MOISTURE...THERE IS SOME ON WEDNESDAY...A BIT MORE FOR THURSDAY. THE NAM HAS QUITE A BIT IN THE LOWER LEVELS FOR THE PLAINS WEDNESDAY NIGHT/THURSDAY MORNING. THE GFS HAS THIS MORE ON THURSDAY MORNING BUT TO A LESSER DEGREE. THE DEW POINT FIELDS SHOW THE HIGHEST BOUNDARY LAYER VALUES ON THURSDAY FOR THE PLAINS AND FOOTHILLS. ON WEDNESDAY THE WESTERN PLAINS ARE IN THE 30S F WITH 50S PLUS RELEGATED TO THE FAR NORTHEAST CORNER. THE BEST THETA-E AXIS IS JUST EAST OF THE FORECAST AREA LATE DAY WEDNESDAY. ON THURSDAY...IT IS LOCATED OVER MUCH OF EASTERN COLORADO. CROSS SECTIONS HAVE STEEP LAPSE RATES OVER THE FORECAST AREA LATE DAY WEDNESDAY. LATE DAY THURSDAY SHOWS SOME CAPPING OVER THE EASTERN THIRD OF THE FORECAST AREA LATE IN THE DAY. THE CAPE IS PRETTY HIGH LATE DAY WEDNESDAY OVER THE FOOTHILLS AND EASTERN PLAINS. FOR THURSDAY...THE BEST VALUES ARE OVER THE FOOTHILLS AND PALMER RIDGE. SO FOR POPS... THURSDAYS MOISTURE LOOKS BETTER THAN WEDNESDAYS...BUT WEDNESDAYS INSTABILITY IS BETTER THAN THURSDAYS. WILL NOT ALTER MUCH. WILL MAINLY KEEP 10%-20%S EVERYWHERE. FOR TEMPERATURES...WEDNESDAY HIGHS ARE 1-3 C WARMER THAN TODAYS. THURSDAYS READINGS COOL OFF SOME 2.0-3.5 C FROM WEDNESDAYS. FOR THE LATER DAYS...FRIDAY THROUGH MONDAY...MODELS KEEP THE UPPER RIDGE AT HAND THROUGH THE PERIOD. THEY NOW SHOW THE RIDGE AXIS GETTING EAST OF THE FORECAST AREA SUNDAY INTO MONDAY. THIS FEATURE HAS BEEN MOVING ABOUT OVER THE PAST FEW RUNS. BASICALLY...THERE IS LITTLE TO CHANGE. && .AVIATION...ISOLATED HIGH BASED THUNDERSTORMS ARE EXPECTED BETWEEN 22Z AND 03Z. LIGHTNING AND BRIEF GUSTY WINDS TO AROUND 30 KNOTS ARE THE MAIN THREAT FROM THE STORMS...BUT THE PROBABILITY OF OCCURRENCE AT A POINT IS LESS THAN 20 PERCENT. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && GIMMESTAD/RJK
Hazardous weather outlook, Jun 17, 11:36 AM MDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DENVER CO 1136 AM MDT TUE JUN 17 2008 COZ030>051-181200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1136 AM MDT TUE JUN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THE PLAINS OF NORTHEAST COLORADO TODAY...GENERALLY EAST OF A LINE CONNECTING GROVER...FORT MORGAN...DEER TRAIL AND ELBERT. LOW LEVEL... INCREASINGLY MOIST SOUTHEAST UPSLOPE FLOW...COUPLED WITH STRONG DAYTIME HEATING...WILL PRODUCE FAVORABLE INSTABILITY AND DEEP LAYER SHEAR TO PRODUCE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WITHIN THIS RISK AREA AFTER 2 PM TODAY. A FEW THUNDERSTORMS MAY THEN BECOME SEVERE AFTER 4 PM ONCE MAXIMUM TEMPERATURES ARE REACHED. THE MAIN THREAT WILL BE HAIL UP TO 1 1/2 INCH IN DIAMETER AND THUNDERSTORM WIND GUSTS OF AT LEAST 60 MPH. THUNDERSTORMS MAY LINGER ON THE PLAINS BEYOND MIDNIGHT...ALTHOUGH THE RISK FOR SEVERE WEATHER SHOULD DIMINISH AFTER 10 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR MUCH OF THE FORECAST AREA THROUGH NEXT MONDAY...WITH THE BEST CHANCES OVER THE EASTERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION EAST OF THE I-25 URBAN CORRIDOR MAY BE NECESSARY AFTER 2 PM TODAY. BAKER/ENTREKIN
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.